When you take statins
Many elderly people I know have decided not to take their various statins anymore without consulting their doctors and are all much feeling much better for it. Would you consider taking this approach?
YES......I have done just that and the difference is startling, for me and those around me. I am 67, female, and started taking statins against my better judgement after being persuaded by my GP. Research I have done says that particularly for a woman over 65 statins are of no value. I now love my life again and if it is shorter than could have been...though I doubt that.....I am happy again. Evidence against statins is now overwhelming, and has been for some years, I despair.
There is a retired rheumatologist called Dr Andrew Bamjii, who writes a blog and feels very strongly about this, after experiencing side effects from statins himself.
In his out patients clinic he said he saw many elderly patients suffering from what he thought were statin related side effects but wouldn't give up taking their statins because they were so so scared of having a stroke or heart attack. He had no answer for this.
To stop statins and risk a heart attack or to continue statins but risk side effects?
Swings or roundabouts?
The choice of each individual but I would certainly recommend telling your doctor what you decide.
There does not appear to be any benefit from statins if you are a post menopausal women. This recent article says that studies have found an increased risk of diabetes in older women taking statins huffingtonpost.com/dr-mark-...
I am a long way beyond post menopausal and I think I will do a little more research and then stop before my next blood test which I have regularly.
I am 66, a Srli Lankan, for the last 20 months tried not to take statin. GP convinced me I must take it as all my test resluts are on the high!, who decided on the levels?, I am on my third day. Will this change the number of ticks my mum gave me?
Onlt time will tell.
Statins affect everyone differently. Some people of any age do not have any side effects- they are the lucky ones. It is a personal choice. Read the leaflets carefully and if you think you are experiencing side effects get it checked out because some are dangerous and permanent. I am a 66 year old male. I've now tried 5 different statins and been ill in varying degrees on every single one of them.Simvastatin was the worst, and rosuvostatin the least bad. I've stopped everyone without consulting my G.P. and tried another one after my next visit. All to no avail. I've now stopped all medication after the Tredaptive was banned by the EMA. I now feel much better. and will not consider starting them again. The side effects to me personally outway any benefits.
This is very difficult for me as I have many other things wrong with me but I am considering discussing it with my doctor or stopping it 2 weeks before my next blood test and seeing how it comes out. I am overweight which has been caused by medication which I cannot stop. I have doubled my weight in 6 years and I have a very healthy and balanced diet. What I like is exercise due to mobility problems. Swimming is the best but that is not possible every day from where I live.
Sorry to hear about your health and mobility problems. Swimming is best but my pool is diffecult to get to. I have found that Pilates exercises are very helpful as they are not like aerobic exercises which hurt my knees too much. Most of the exercises are done on a mat on the floor. I am lucky to have a local group but you can get a video to work from.
Good luck with sorting out your problems.
I stopped on my own after doing some research 14 months ago. I simply emailed my doctor telling him and staff that I had all the side effects imaginable. I was living with a great deal of pain. I thought it was old age. Nope. I was a statin user for about 5 years. After 6 months most of the pain had gone away. What was left I thought "This is old age." Two months later that pain had disappeared.The difference in my life has been so dynamic that I feel almost reborn. My mind is working again. Most doctors from what I have read will only switch you from one statin to another. Quality of life is what matters to me. No real evidence that statins reduce heart attacks or give you a longer life. There are many who are suing the pharma companies because they feel the side effects are permanent.
Like @buster99e said the key to me is 'my mind started working again;. I'm a very active 75 year old - I can easily walk 7-10 miles at a brisk pace; I sit on various committees and am known for my quick thinking and being able to see the wood from the trees.
I was put on Simvastatin and warfarin after a very mild stroke. No problem with the warfarin, but suddenly I started getting muscle pains during my walks and worse, I felt 'brain dead' and lost all my get up and go - I was truly lethargic lacking any drive or enthusiasm. I put up with it for about 2 months then after some research I quit the simvastatin, Muscle pain improved quite quickly - brain-power more slowly but noticable. After 2-3 months off my brain is working as well as it was before the stroke. My cholesterol, by the way was less than 5 at the time of the stroke but - I think because I had to cut back on exercise for a month after the stroke - went up to around 5.9 afterwards and that, plus my age and AF is why they put me on simvastatin.
To my mind (a scientific background) too many people are experiencing side effects and that suggests to me that there should be a much more cautious approach to prescribing statins. Surely, if one has to curtail the level of exercise and other activities to the point where one just sitting around that is going to be far more detrimental to one's health than any positive effect from the statin?
concerned about taking statins long term as have read that it doesn't help women much in the long run...
choleterol is causing ones athrosclorosis. Many people have high cholesterol and no heart disease.
very reluctant to take statins as I have enough with my RA meds. I decided to take 5 mg Monday, Wednesday...
Start a Community